Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 11, 2020, 11:03 PM EST for Marlboro County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2020, 11:03 PM EST (04:03 UTC)
- Expired
- Jan 11, 2020, 11:45 PM EST
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marlboro County, SC
The radar
The Columbia radar (KCAE), 145 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS52 KILM 120403
SVRILM
SCC069-120445-
/O.NEW.KILM.SV.W.0001.200112T0403Z-200112T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1103 PM EST Sat Jan 11 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northern Marlboro County in northeastern South Carolina...
* Until 1145 PM EST.
* At 1102 PM EST, a severe thunderstorm was located 10 miles south of
Chesterfield, or 11 miles southwest of Cheraw, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Bennettsville, Mccoll, Chavistown, Wallace, Gibson and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3481 7968 3467 7951 3454 7982 3454 7983
3459 7981 3460 7981 3461 7980 3461 7978
3464 7980 3465 7980 3466 7982 3466 7983
3469 7987 3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 0402Z 240DEG 46KT 3459 8005
HAIL...0.75IN
WIND...60MPH
$$
VAO1 follow-up statement
455
WWUS52 KILM 120444
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1144 PM EST Sat Jan 11 2020
SCC069-120452-
/O.EXP.KILM.SV.W.0001.000000T0000Z-200112T0445Z/
Marlboro SC-
1144 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARLBORO COUNTY WILL
EXPIRE AT 1145 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. Severe
thunderstorm warning is still in effect for central and southern
Marlboro County however.
A Severe Thunderstorm Watch remains in effect until 200 AM EST for
northeastern South Carolina.
LAT...LON 3481 7968 3467 7951 3454 7982 3454 7983
3459 7981 3460 7981 3461 7980 3461 7978
3464 7980 3465 7980 3466 7982 3466 7983
3469 7987 3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 0442Z 240DEG 46KT 3484 7952
$$
VAOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:32 PM EST, 31 minutes earlier.
Area forecast discussion, Jan 11, 10:32 PM EST, 31 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1032 PM EST Sat Jan 11 2020 .SYNOPSIS... Unseasonably mild temperatures will prevail through the weekend with southerly winds ahead of a cold front. Rain chances will increase tonight and Sunday as the front approaches. Wet and mild conditions will continue early next week with the front stalled in the area. Another cold front on Thursday will bring cooler weather late next week. && .UPDATE... Evening update includes severe thunderstorm watch for counties along and west of I-95. Latest radar shows line of thunderstorms to the west of I-95 moving rapidly towards the I-95 corridor with a history of producing damaging winds. Thunderstorm watch is in effect until 2 AM EST. && .NEAR TERM /THROUGH SUNDAY NIGHT/... A few warm advection showers moving north across the region have been hard pressed to lead to measurable rain and that will likely remain the case through sundown. It is then the 00-06Z window during which rain chances increase, though high res guidance like the RAP and HRRR don't agree as to the exact location. A line of showers is forecast to develop offshore and move into either the Grand Strand area (HRRR) or the Cape Fear region (HRRR); all while rain chances gradually increase from the west. This is also the window of time when wind fields strengthen to the extent that may support isolated tornado spinups despite the overall absence of deep convection. The very narrow ribbon of deep moisture aligns right at the coast towards 12Z but then washes back across our entire CWA for the remainder of the period. Wind fields will have weakened by then but there is a better chance of instability in the 1000-1500 J/Kg range. Thunder will remain in the forecast through Sunday but the severe threat will have shifted well to our north. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... The rapid weakening and northward trajectory of the current system will lead to an interesting scenario for the short and part of the long term periods. The front associated with this system will near the coast before stalling and even moving northwest through the short term period. This is usually a summertime scenario and I'm not sure I have seen this in January. Regardless, showers and even a rogue thunderstorm or two will be fair game through the period. There appears to be little organization to the activity so QPF amounts will be muted and somewhat erratic. The warm thermal profiles remain in place leading to highs in the 70s Monday and lows mainly above 60. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The unsettled nature of the short term period with a broad southwest flow will remain in place for Tuesday and Wednesday. Broad brush chance pops remain in place for these periods but in time the short term and certainly near term periods will offer more detail as the relatively weak forcing is leading to diffuse QPF generation. A cleansing cold front will move across Thursday with dry and cooler conditions developing. Another system could affect the area at the end of the period. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... Rain chances increase significantly towards 06Z and some terminals may approach LLWS criteria though the surface winds will remain quite gusty as cold front approaches the region. The main frontal line of showers will enter the area from the west around daybreak Sunday. Though this line will be capable of producing strong winds they will be hard pressed to produce much thunder. Extended Outlook...A stalled front will remain in the area Sunday through Tuesday, accompanied by occasional rain and MVFR ceilings. Very localized sea fog with IFR visibility and ceiling may affect the CRE and MYR airports during onshore wind through Tuesday. && .MARINE... Frontal boundary approaches from the west but also stalls to our west. This will gradually ease the gradient as we progress through Sunday and Sunday night, below advisory thresholds in fact. Seas however will take a bit longer to drop below 6 ft and they will be the deciding factor of when the flags can be lowered. The high dewpoints that have advected into the area should be supportive of sea fog but there is considerable discrepancy between various guidance regarding its onset and severity. Have hedged towards the slower and less severe solutions as the wind will likely have to partially relax to favor its formation. Basically a summertime pattern in place with a southwest flow at most levels through about Wednesday. Winds will be southwest at 10 knots or so while seas will be 2-4 feet with maybe a few five footers mainly early. Sea fog will probably be the main issue for this period as the pattern is conducive for such. A cold front will move across late Wednesday or early Thursday morning with a stronger offshore flow developing. Winds and seas will increase but most likely remain well below any headline criteria. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...Severe thunderstorm watch until 2 AM EST Sunday for Marlboro, Darlington, Dillon, and Florence counties, SCZ017-023-024-032 NC...Severe thunderstorm watch until 2 AM EST Sunday for Robeson county, NCZ087. MARINE...Small Craft Advisory until 3 PM EST Sunday for AMZ254-256. Small Craft Advisory until midnight EST Sunday night for AMZ250-252. && SYNOPSIS...SHK UPDATE...MCK NEAR TERM...MBB SHORT TERM...SHK LONG TERM...SHK AVIATION...MBB MARINE...MBB/SHK
Hazardous weather outlook, Jan 11, 10:22 PM EST, 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1022 PM EST Sat Jan 11 2020 AMZ250-252-130330- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1022 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST SUNDAY NIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Dense sea fog could develop at times Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-130330- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1022 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Dense sea fog could develop at times Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-130330- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1022 PM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. There is a low chance of severe thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dense sea fog is possible on the beaches Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-SCZ017-023-024-032-130330- Robeson-Marlboro-Darlington-Dillon-Florence- 1022 PM EST Sat Jan 11 2020 ...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a low chance of severe thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-105-107-109-SCZ033-039-055-058-059-130330- Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick- Marion-Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 1022 PM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. There is a low chance of severe thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 11:39 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro | 51 min |
| Jan 12, 12:28 AM EST | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 47 min |
| Jan 12, 12:42 AM EST | Special Weather Statement | ILM | Williamsburg | 48 min |
| Jan 12, 1:10 AM EST | Severe Thunderstorm Warning | ILM | Dillon | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.